Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 5, NWS Dodge City, KS

April 21, 2022Edwards County, Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2022, 7:15 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2022, 7:15 PM CDT (00:15 UTC)
Expired
Apr 21, 2022, 8:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Edwards County, KS, Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:34 PM CDTHAIL 1.751 S Windhorst, KS
Apr 21, 7:35 PM CDTHAIL 1.51 Se Windhorst, KS
Apr 21, 7:54 PM CDTHAIL 27 Ene Ford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:47 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KDDC 220015
SVRDDC
KSC047-057-097-220100-
/O.NEW.KDDC.SV.W.0005.220422T0015Z-220422T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
715 PM CDT Thu Apr 21 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Ford County in southwestern Kansas...
  Northwestern Kiowa County in south central Kansas...
  Southwestern Edwards County in south central Kansas...

* Until 800 PM CDT.

* At 715 PM CDT, a severe thunderstorm was located 8 miles north of
  Bucklin, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Windhorst around 730 PM CDT.

Other locations in the path of this severe thunderstorm include
Kinsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3757 9958 3766 9973 3800 9946 3789 9916
TIME...MOT...LOC 0015Z 218DEG 24KT 3766 9961 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TATRO
2 follow-up statements
822 
WWUS53 KDDC 220029
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
729 PM CDT Thu Apr 21 2022

KSC047-057-097-220100-
/O.CON.KDDC.SV.W.0005.000000T0000Z-220422T0100Z/
Ford KS-Kiowa KS-Edwards KS-
729 PM CDT Thu Apr 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS
COUNTIES...

At 729 PM CDT, a severe thunderstorm was located near Windhorst,
moving northeast at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
  Kinsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9950 3772 9968 3800 9946 3789 9916
TIME...MOT...LOC 0029Z 205DEG 25KT 3774 9955 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TATRO
659 
WWUS53 KDDC 220036
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
736 PM CDT Thu Apr 21 2022

KSC047-057-097-220100-
/O.CON.KDDC.SV.W.0005.000000T0000Z-220422T0100Z/
Ford KS-Kiowa KS-Edwards KS-
736 PM CDT Thu Apr 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS
COUNTIES...

At 735 PM CDT, a severe thunderstorm was located near Windhorst,
moving northeast at 30 mph.

HAZARD...Two inch hail.

SOURCE...Trained weather spotters reported golf ball sized hail 1 
         mile southeast of Windhorst.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Kinsley and Windhorst. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 9949 3775 9966 3800 9946 3789 9916
TIME...MOT...LOC 0035Z 218DEG 28KT 3780 9954 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:47 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 21, 5:47 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
547 PM CDT Thu Apr 21 2022

...Updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 1221 PM CDT Thu Apr 21 2022

17Z obs showing a stratus cloud deck in the central portions of
our area from Syracuse to Medicine Lodge continuing to lift
northward. A warm front in northwest Oklahoma is also continuing
to lift to the north as temperatures have warmed into the 80s near
Gage, Oklahoma. Dewpoints have increased into the upper 50s to
lower 60s for most of the area. Clouds are already starting to
break up along our Oklahoma border counties and it appears we
should see temperatures make a run for the lower 80s in these
areas. The surface low in the Texas panhandle is continuing to
move to the north and east with an associated dryline also
developing. The mid level shortwave is in northeast New Mexico.

Tonight...severe threat continues for mainly our southeast
counties (Pawnee to Comanche counties on east). The aforementioned
low pressure, warm front, and dryline triple point will lift into
southwest Kansas around 6 PM. Dewpoints along and north of the
front should be in the mid 60s so moisture will be plentiful. Bulk
shear values of greater than 40 kts and CAPE values over 2000
along with sickle shaped hodograph soundings will provide an
environment of some isolated supercell thunderstorm potential.
Main threat will be hail with hail size of baseball possible.
Tornado threat is lesser but any storm that develops on the warm
front will have the greatest potential of a tornado and this would
be in the 8-10 pm timeframe as the low level jet moves in. Once
the storm get off the warm front they should become elevated in
nature and the tornado threat will decrease. There is still a
chance the cap could hold and the thunderstorm chances will be
kept at bay however latest runs have shown some cooling in the
mid-levels (previous forecast +9 C at 700 mb, now showing 7-8 C)
and the clearing skies coming in quicker would provide more
instability. Overall not a wide spread event, but whoever gets the
supercell will see impacts.

Friday the attention turns to the wind and fire threats. A tight
pressure gradient from an approaching trough in the Rockies will
keep the winds gusty out of the south all day with stronger winds
as we continue into the afternoon. Wind speeds of 25-40 mph
sustained with gusts over 50 mph look likely especially as you get
farther west into the state. As a result blowing dust is in the
forecast. Fire weather is more iffy as it looks like the moisture
from today/tonight should hang around most of the area and the
dryline will be more into eastern Colorado/New Mexico. Models have
been showing a brief nosing of drier air mainly in Hamilton
county for a few hours before the moisture returns. Storm chances
during the day look to be minimal as there should be a strong cap
in place with the warm mid levels ahead of the approaching 700 mb
shortwave. Highs will reach into the upper 80s to low 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 207 PM CDT Thu Apr 21 2022

Main focus of the long term will be the severe threat for Friday
night. Short and medium time models are showing the potential of
initiation either due to the dry line or the cold front after 00Z
with the cold front initiation more after 06Z. With the
approaching shortwave coming in from the Rockies and the low level
jet increasing to 65 knots a squall line will look to develop and
move east. Primary threat will be strong winds with the storms
along with the fact the environment itself will have strong winds.
Also of note due to the dry fuels and perhaps limited rainfall
with the initiation of the storms there could be some lightning
induced fire risk especially for areas along the Colorado border.
The storms should be exiting the region by sunrise Saturday
morning as the shortwave trough progresses into central Kansas.

Overall the rest of the weekend should be quiet with highs on
Saturday in the 70s and 80s with southwest winds. A cold front
will move through Saturday night and with winds shifting to the
north and cold air advection on Sunday highs will be in the 60s.

A second cold front looks to push through on Monday with another
longwave trough ejecting from the Rockies keeping the cooler air
in place with highs in the mid 60s.

Mid week we should start to see a warming trend with the next
potential of rain/storms Wednesday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM CDT Thu Apr 21 2022

Low level stratus will continue around the HYS terminal overnight
leading to MVFR to IFR conditions. VFR conditions are expected
elsewhere with mostly clear skies. Winds will start out from the
east, shifting to the south by sunrise tomorrow. Breezy winds are
expected overnight, gusting to over 20 knots by midnight with LLWS
expected through the night.

&&

.FIRE WEATHER...
Issued at 215 PM CDT Thu Apr 21 2022

Fire weather concerns continue for Friday. Overall winds across
the whole area will be south at 25-40 mph with higher
gusts...however we should have significantly higher moisture in
the air to keep the fire weather concerns tampered a bit. The
biggest question in the forecast is how far east the dryline will
go into western Kansas. For now it looks like potentially Hamilton
and Stanton counties could see a few hours worth of drier air for
the humidity values to fall to near 15%. Another concern is if
any storms develop along the dryline after 5 pm there could be
lightning induced fires given the initial storms won't have much
rain and the already dry fuels in the area along with the surface
winds continuing to stay gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  57  78 /  20  10  70   0
GCK  60  91  51  75 /   0  10  70   0
EHA  58  92  51  76 /   0  20  30   0
LBL  62  91  53  77 /   0  10  60   0
HYS  62  90  59  77 /  30  10  70  10
P28  66  89  64  84 /  20  10  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon CDT /11 AM MDT/ Friday to 1 AM CDT
/midnight MDT/ Saturday for KSZ030-043>045-061>064-074>078-
084>088.

High Wind Watch from Friday afternoon through late Friday night
for KSZ031-046-065-066-079>081-089-090.

Fire Weather Watch from Friday afternoon through Friday evening
for KSZ061-074-084.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 21, 1:40 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
140 PM CDT Thu Apr 21 2022

KSZ030-031-043>046-061>066-074>081-084>090-221845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
140 PM CDT Thu Apr 21 2022 /1240 PM MDT Thu Apr 21 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

A conditional risk of severe weather is possible tonight mainly
for areas east of Dodge City and south of Hays. A warm front will
lift into south central Kansas during the late afternoon and with
the moisture and wind profiles there could be an isolated
supercell storm develop after 6 PM. Primary risk could be hail
larger than 2 inches in diameter and a narrow window for a tornado
threat along the warm front. The activity should quickly move out
of the area and the risk will be over with by 10 PM.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Days 2-7 Hazards
----------------
* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm for
Pawnee, Edwards, Kiowa, Comanche, Barber, Stafford, and Pratt
counties.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Apr 21, 7:11 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
711 PM CDT Thu Apr 21 2022

KSZ045-046-065-220045-
Rush KS-Pawnee KS-Ness KS-
711 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of southeastern Ness,
northwestern Pawnee and western Rush Counties through 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bazine, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexander around 720 PM CDT.
  Nekoma around 725 PM CDT.

Other locations in the path of this storm include Rush Center,
Hargrave, La Crosse and Liebenthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Kansas.

&&

LAT...LON 3857 9917 3827 9957 3832 9973 3869 9958
      3870 9931
TIME...MOT...LOC 0010Z 227DEG 38KT 3835 9961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Apr 21, 7:12 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT Thu Apr 21 2022

KSZ078>080-220045-
Kiowa KS-Edwards KS-Ford KS-
712 PM CDT Thu Apr 21 2022

...A strong thunderstorm will impact portions of southeastern Ford,
northwestern Kiowa and southern Edwards Counties through 745 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bucklin, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Kinsley and Centerview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3747 9958 3764 9973 3799 9944 3785 9910
TIME...MOT...LOC 0012Z 227DEG 38KT 3765 9960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:11 PM CDTSpecial Weather StatementDDCRush34 min
Apr 21, 7:12 PM CDTSpecial Weather StatementDDCEdwards33 min
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningDDCNess, Rush40 min
Apr 21, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa, Pawnee50 min
Apr 21, 7:57 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPawnee, Rush48 min
Apr 21, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford38 min
Apr 21, 8:16 PM CDTTornado WarningDDCEdwards, Ford22 min
Apr 21, 8:39 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee12 min
Apr 21, 9:00 PM CDTSpecial Weather StatementDDCEdwards30 min
Apr 22, 2:39 AM CDTRed Flag WarningDDCHamilton, Morton, Stanton18 hr
Apr 22, 12:41 PM CDTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more13 hr
Apr 22, 5:28 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Apr 22, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton37 min
Apr 22, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens51 min
Apr 22, 6:15 PM CDTSpecial Weather StatementDDCKearny45 min
Apr 22, 6:30 PM CDTSevere Thunderstorm WarningDDCKearny30 min
Apr 22, 6:32 PM CDTSpecial Weather StatementDDCKearny43 min
Apr 22, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCKearny44 min
Apr 22, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Morton, Stanton, Stevens49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.